A 21-year-old man developed progressive and bilateral lower limb numbness, gait impairment and urinary incontinence over 10 days. He had received intrathecal methotrexate 20 days previously for acute lymphoblastic B-cell leukaemia, following 7 months of systemic chemotherapy. MR scan of the spinal cord showed bilateral symmetric and extensive T2/fluid attenuated inversion recovery (FLAIR) increased signal involving the dorsal columns in the thoracic cord. His serum folate concentration was at the lower end of the normal range. We stopped the intrathecal chemotherapy and gave folate; after a few days, he progressively improved. Myelopathy is an important adverse effect of intrathecal methotrexate, which may cause clinical and imaging features resembling subacute combined degeneration of the spinal cord. CNS infiltration must be excluded, intrathecal chemotherapy stopped and deficiency of folate or vitamin B12 treated as appropriate.
- clinical neurology
Statistics from Altmetric.com
Contributors Conception of the work—PGBR, TTdL and PRN. Drafting the work—PGBR, TTdL and PRN. Acquisition of the data—TTdL and FBD. Analysis and interpretation of data for the work—all authors. Design of the work—FBD and PRN. Revising the work critically—FBD and PRN. Final approval of the version to be published and agreement to be accountable for all aspects of the work—all authors.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned. Externally peer reviewed by Jeremy Rees, London.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.